Alert archive / Virginia / Tornado Warnings in 2017
Tornado Warning 10, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 11, 2017, 6:02 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 28 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2017, 6:02 PM EDT (22:02 UTC)
- Expired
- Aug 11, 2017, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Fauquier County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 35 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:02 PM EDT | TSTM WND DMG | 1 Sse Marshall, VA | DOWNED TREE NEAR WINCHESTER RD AND CARTERS RUN RD |
| Aug 11, 6:08 PM EDT | TORNADO | 1 W Broad Run, VA | EF0 WITH 75 MPH MAX WINDS AND MAX PATH WIDTH OF 100 YARDS. NUMEROUS TREES UPROOTED AND LARGE BRANCHES SNAPPED. SOME FELL ON POWER LINES AND HOUSES. |
| Aug 11, 6:18 PM EDT | TSTM WND DMG | 1 Wsw Broad Run, VA | FEW LARGE TREES DOWN ALONG GEORGETOWN RD NEAR THE INTERSECTION OF BLANTYRE RD |
| Aug 11, 6:21 PM EDT | TSTM WND DMG | 1 Sse Broad Run, VA | DOWNED TREES ON THE NORTHERN PART OF BEVERLEYS MILL RD |
| Aug 11, 6:25 PM EDT | TSTM WND DMG | Broad Run, VA | TREE DOWN ON CAR I-66 NEAR MILE MARKER 36.1 |
| Aug 11, 6:28 PM EDT | TSTM WND DMG | Broad Run, VA | MULTIPLE TREES DOWN ALONG JOHN MARSHALL HWY IN PRINCE WILLIAM COUNTY NEAR THE FAUQUIER COUNTY LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WFUS51 KLWX 112202
TORLWX
VAC061-153-112230-
/O.NEW.KLWX.TO.W.0010.170811T2202Z-170811T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
602 PM EDT FRI AUG 11 2017
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Central Fauquier County in northern Virginia...
Northwestern Prince William County in northern Virginia...
* Until 630 PM EDT
* At 602 PM EDT, a severe thunderstorm capable of producing a tornado
was located near The Plains, or near Warrenton, moving east at 15
mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Warrenton around 615 PM EDT.
The Plains around 620 PM EDT.
Other locations impacted by this tornadic thunderstorm include New
Baltimore, Meadowville, Airlie, Broad Run, Broken Hill, Auburn,
Marshall and Gainesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3878 7792 3886 7790 3890 7764 3868 7770
TIME...MOT...LOC 2202Z 279DEG 11KT 3881 7784
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
HSK2 follow-up statements
927
WWUS51 KLWX 112215
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
615 PM EDT FRI AUG 11 2017
VAC061-153-112230-
/O.CON.KLWX.TO.W.0010.000000T0000Z-170811T2230Z/
Fauquier VA-Prince William VA-
615 PM EDT FRI AUG 11 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CENTRAL
FAUQUIER AND NORTHWESTERN PRINCE WILLIAM COUNTIES...
At 614 PM EDT, a severe thunderstorm capable of producing a tornado
was located near The Plains, or near Warrenton, moving east at 15
mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Fauquier and northwestern Prince William Counties, including
the following locations: New Baltimore, Meadowville, Airlie, Broad
Run, Broken Hill, Auburn, Marshall and Gainesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3876 7786 3887 7783 3890 7764 3868 7770
TIME...MOT...LOC 2214Z 276DEG 13KT 3881 7775
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
HSK223
WWUS51 KLWX 112228
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
628 PM EDT FRI AUG 11 2017
VAC061-153-112237-
/O.EXP.KLWX.TO.W.0010.000000T0000Z-170811T2230Z/
Fauquier VA-Prince William VA-
628 PM EDT FRI AUG 11 2017
...THE TORNADO WARNING FOR CENTRAL FAUQUIER AND NORTHWESTERN PRINCE
WILLIAM COUNTIES WILL EXPIRE AT 630 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
gusty winds and heavy rain are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Central Fauquier and Northwestern Prince William Counties until 7 PM
EDT...
LAT...LON 3876 7786 3887 7783 3890 7764 3868 7770
TIME...MOT...LOC 2227Z 279DEG 11KT 3880 7771
$$
HSKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 11, 3:00 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri Aug 11 2017
.SYNOPSIS...A cold front will move through the area Saturday
evening and become stationary across the Carolinas early next
week. Weak high pressure builds over the area Sunday and holds
through the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...Strengthening srly flow has
allowed warm front to advance north and allow for substantial
breaks in the cloud cover. T-storms have developed over eastern
WV and expect convective cvrg to increase through the remainder
of the day and into the evening as air mass continues to
destabilize. Main forcing appears to be advancing warm front.
Can't completely rule out a severe t-storm given 0-6km shear
but CAPE values generally less than 1000 J/kg should keep that
threat to a minimum. Flash flooding threat also appears low. Showers
will likely linger well into the night across eastern areas but
diminish across western areas. Areas of low clouds and/or fog
can be expected overnight with stratus more common over
northeast MD and fog more likely west of the Blue Ridge.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...Morning low clouds
and fog will likely hinder sufficient destabilization for severe
t-storms before cdfnt crosses the area late in the day or
evening, but expect nmrs coverage of showers and t-storms
especially east of I-95 and over southern MD. Greatest risk for
flash flooding and severe wx appears over srn MD, the
Chesapeake Bay and the Delmarva. Showers should move east and
south of the area by Sat evening.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Uncertainty remains in place early next week with models diverging
on the track of a wave of low pressure progged to move east along
the stalled front to our south. The 0Z ECM continued to track it
further north, moving across our region, while others such as the
latest GFS and 0Z Canadian continue to allow high pressure to the
north to build south and generally dominate. However, even with the
drier solutions, an easterly flow may result in some clouds and
perhaps some upslope showers in the mountains. Overall, however,
temperatures will be near to perhaps a bit below normal early in the
week.
By Wednesday, high pressure dominates on most guidance including the
ECM, with temperatures starting to warm a bit. By late Thursday and
particularly Friday however, the high shifts off the coast and the
next front is approaching, with a gradually increasing risk of
showers and t-storms.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...Sct t-storms rest of
today into the evening. Low clouds and/or fog expected tonight
with MVFR/IFR cigs and vsbys. Another round of showers/t-storms
expected again Sat with fropa.
Depending on the strength of easterly flow and the path of a low
pressure system moving eastward along the front stalled to the
south, a period of sub VFR conditions may occur early next week due
either to low clouds or rain. Uncertainty remains high, however.
&&
.MARINE...
Srly winds will continue to strengthen today into this evening
with SCA conditions expected. Winds should diminish late
tonight. T-storms Sat may require SMWs.
Uncertainty exists regarding early next week on the strength of an
easterly flow as a front remains south of the region and a wave of
low pressure pushes east along it. However, at this time SCA
conditions are not expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
531-536-538-539.
Small Craft Advisory until 3 AM EDT Saturday for ANZ532>534-
537-540>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFRHazardous weather outlook, Aug 11, 5:38 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 538 PM EDT Fri Aug 11 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 538 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight There is an isolated threat for severe thunderstorms this evening. Locally damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-121000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 538 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight There is an isolated threat for severe thunderstorms this evening. Locally damaging winds will be the primary threat. Localized flash flooding is also possible from heavy rainfall associated with thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening.
In the hours before
Local storm report, Aug 11, 4:34 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 2 WNW EDINBURG 38.84N 78.60W
08/11/2017 SHENANDOAH VA 911 CALL CENTER
TREE DOWN ONTO POWER LINES ALONG SWOVER CREEK RD NEAR
CORNER RD
&&
EVENT NUMBER LWX1702711
KLWLocal storm report, Aug 11, 5:06 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 SW KARO 38.86N 78.27W
08/11/2017 WARREN VA 911 CALL CENTER
TREE DOWN NEAR THE 5900 BLOCK OF STONEWALL JACKSON
HIGHWAY
&&
EVENT NUMBER LWX1702712
KLWLocal storm report, Aug 11, 5:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG BROWNTOWN 38.81N 78.23W
08/11/2017 WARREN VA 911 CALL CENTER
TREE DOWN ON BROWNTOWN RD NEAR BROGANS LANE
&&
EVENT NUMBER LWX1702714
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:25 PM EDT | Small Craft Advisory | LWX | 13 hr | |
| Aug 11, 4:01 PM EDT | Severe Thunderstorm Warning | LWX | Page, Shenandoah | 29 min |
| Aug 11, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock, Shenandoah, Warren | 49 min |
| Aug 11, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock, Warren | 31 min |
| Aug 11, 5:18 PM EDT | Areal Flood Warning | LWX | Shenandoah, Warren | 9 hr |
| Aug 11, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 21 min |
| Aug 11, 6:21 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 39 min |
| Aug 11, 6:37 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 11, 7:00 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Prince William, City of Fairfax, City of Manassas, City of Manassas Park | 45 min |
| Aug 11, 7:40 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 65 min |
Nearby
Tornado Warnings in Virginia, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.